Organophosphate Poisoning

Organophosphates are substances bind irreversibly to acetylcholinestersase, causing cholinergic excess. Examples include fertilisers and sarin gas.

Toxicity

Effects (as expected) are signs of muscarininc and nicotinic overactivation. This can be remembered by 'BLUDGES' for the muscarinic effects:

  • Bradycardia (and subsequent hypotension)
  • Lacrimation
  • Urination
  • Defecation
  • GIT upset
  • Emesis
  • Sweating and Salivation

and 'M' for the nicotinic effects:

  • Muscular spasm

Management

Management is aimed at reducing ACh burden:

  • Atropine
    Competitive antagonises ACh at the muscarinic receptor.
    • Atropine is preferred over glycopyrrolate as it will cross the blood brain barrier and treat central ACh toxicity
  • Pralidoxime
    Reactivates acetylcholinesterase by luring the organophosphate away from the enzyme with a tantalising oxime group.
    • Pralidoxime must be used within the first few hours of poisoning
      Aafter which the organophosphate-enzyme group 'ages' and is no longer susceptible.
    • Does not cross the blood-brain barrier and so cannot treat central effects

References

  1. CICM March/May 2009
  2. Rang HP, Dale MM, Ritter JM, Flower RJ. Rang and Dale's Pharmacology. 6th Ed. Churchill Livingstone.
Last updated 2017-09-21

results matching ""

    No results matching ""